Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 20, 2017Cherokee County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2017, 2:27 PM EDT for Cherokee County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 2:27 PM EDT (18:27 UTC)
Expired
Jul 20, 2017, 3:00 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Wind
40

County Cherokee County, GA

The radar

The Atlanta radar (KFFC), 106 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS82 KFFC 201827
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
227 PM EDT THU JUL 20 2017
 
GAZ021-201900-
Cherokee GA-
227 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
300 PM EDT...

At 227 PM EDT...a strong thunderstorm was over Waleska, or 8 miles
north of Canton...moving south at 15 mph.

  HAZARD...Winds up to 40 mph. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Canton, Waleska, Buffington, Lake Arrowhead and Sutallee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3437 8462 3438 8450 3422 8433 3422 8465
TIME...MOT...LOC 1827Z 355DEG 12KT 3435 8455 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:28 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 20, 1:28 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
128 PM EDT Thu Jul 20 2017

.UPDATE...

Updated for the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 735 AM EDT Thu Jul 20 2017/

SHORT TERM /Today through Friday/...
Upper low vicinity of the SC coast should drift south today and
tonight to north FL and weaken. Portions of east central GA are on
the edge of this system and have included chance pops for the area
generally Macon and east for this afternoon. Sea breeze may
also enhance thunderstorm development this area. Models consistent
in showing some deeper moisture drifting into north AL and northwest
GA today and then working its way southward. Hi Res models
indicating some development across this area today also. So have
included slight chance pops starting late morning this area.
Otherwise the air mass is generally drier with the ridge building
aloft but am not confident enough to leave pops out for the other
areas. So have included a slight chance for the remainder of
the forecast area. Friday should be similar with the upper ridge
dominating...but at least a slight chance most areas.

Afternoon temperatures should range in the low to mid 90s for much
of the forecast area today and mostly mid 90s Friday. Heat Index
values expected to range from 101 to 103 this afternoon generally
from Columbus to Macon to Athens and east. With borderline
values...will not issue a heat advisory for today. Friday shows more
extensive areas of 101 to 103 and a small area of 105 extreme east.
Will let the next shifts take another look for Friday.

41

LONG TERM /Friday Night through Wednesday/...
The extended starts off with weakening high pressure over the
region that will continue through the weekend. Moisture slowly
increases through the extended forecast allowing increased pop
chances through day 7. There is also a developing upper level low
over the northeast Gulf Sat that may affect pops for the weekend
and a frontal system moving into the area by Tue/Wed.

01

&&

.AVIATION...
18Z Update...
VFR conditions through the forecast. Isolated showers across west
and central GA will continue this afternoon but dissipate after
sunset. Atmosphere a little drier Friday and this should limit
showers even further. Winds will be northwest...becoming southwest
Friday.

//ATL Confidence...18Z Update...
High on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          95  72  95  74 /  20  10  20  20
Atlanta         94  75  94  75 /  20  10  20  20
Blairsville     88  67  89  69 /  20  10  20  10
Cartersville    92  71  95  73 /  20  10  20  20
Columbus        96  76  95  75 /  20  10  30  20
Gainesville     92  73  93  74 /  20  10  20  10
Macon           96  74  95  74 /  30  10  20  20
Rome            92  72  95  73 /  20  10  20  20
Peachtree City  94  72  95  73 /  20  10  20  20
Vidalia         94  74  96  75 /  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....Baker
AVIATION...17
Hazardous weather outlook, Jul 20, 4:21 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
421 AM EDT Thu Jul 20 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
421 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated showers and thunderstorms expected across north and
central Georgia this afternoon and evening. An isolated severe
storm or two is possible, with the greatest chance across central
Georgia near a weakening stalled frontal boundary. The main
hazards with any storms that develop will be strong gusty winds,
heavy rainfall, frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms are possible Friday through
Wednesday in the afternoon and evening. Heat Index values will
approach 105 degrees mainly over portions of central Georgia,
generally Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Jul 20, 11:21 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1121 AM EDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     2 WNW LONG POND         32.10N  82.58W
07/19/2017                   MONTGOMERY         GA   EMERGENCY MNGR

            ABOUT TEN TREES REPORTED DOWN AT THE INTERSECTION OF N
            OLD RIVER RD AND DEER RUN RD.

&&

EVENT NUMBER FFC1701114

KING
Special weather statement, Jul 20, 2:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
227 PM EDT THU JUL 20 2017

GAZ021-201900-
Cherokee GA-
227 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
300 PM EDT...

At 227 PM EDT...a strong thunderstorm was over Waleska, or 8 miles
north of Canton...moving south at 15 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Waleska, Buffington, Lake Arrowhead and Sutallee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3437 8462 3438 8450 3422 8433 3422 8465
TIME...MOT...LOC 1827Z 355DEG 12KT 3435 8455

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:47 PM EDTSpecial Weather StatementFFCWheeler28 min
Jul 19, 10:50 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs, Wheeler25 min
Jul 19, 11:14 PM EDTSpecial Weather StatementFFCWheeler31 min
Jul 20, 5:19 PM EDTSpecial Weather StatementFFCHarris26 min
Jul 20, 6:53 PM EDTSpecial Weather StatementFFCPike37 min
Jul 20, 7:17 PM EDTSpecial Weather StatementFFCEmanuel28 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.